Doctors warned in a report on Monday that a veterinary medication is being used to dilute 70 percent of the cocaine in the U.S., causing serious skin reactions after use.
The report said six patients developed purpled-colored patches of necrotic skin on their ears, nose, cheeks and other parts of their body and suffered permanent scarring after they used cocaine.
Doctors previously reported two similar cases in San Francisco. Others reported on users of contaminated cocaine who developed a related life-threatening immune-system disorder called agranulocytosis, which kills 7 percent to 10 percent of patients.
The U.S. Department of Justice reported that up to 70 percent of cocaine in the U.S. is contaminated with the drug levamisole, which is widely available and commonly used for deworming livestock. Levamisole had been prescribed for humans in the past but was discontinued after developing side effects.
“We believe these cases of skin reactions and illnesses linked to contaminated cocaine are just the tip of the iceberg in a looming public health problem posed by levamisole,” Noah Craft, MD, PhD, a Los Angeles Biomedical Research Institute at Harbor-UCLA Medical Center (LA BioMed) principal researcher and author of the report, said in a statement.
“We published this report to educate the public to the additional risks associated with cocaine use and to increase awareness among physicians who may see patients with these skin reactions that are a clue to the underlying cause of the disease.
“Because this reaction can commonly be mistaken as an autoimmune disease called vasculitis, it is important for physicians to know about this new disease entity.”
Craft said he and colleagues were initially baffled by the severity of the skin damage.
The researchers said they began discussing the skin damage seen in emergency rooms in New York and Los Angeles during a conference call and realized they were all seeing similar patterns.
The cases were pooled and added into the professional database immediately so other physicians were able to see this new diagnosis.
“We have had several more cases since we wrote this report,” he said in a statement. “In one of the more interesting ones, the patient used cocaine again and developed the same skin reaction again. He then switched drug dealers and the problem cleared up.”
The report was published in the Journal of the American Academy of Dermatology.
Image 2: Doctors warn of a potential public health epidemic after treating patients with serious skin reactions after the patients had smoked or snorted cocaine believed to be contaminated with a veterinary medication. Credit: Dr. Noah Craft
On the Net: